Purchase this article with an account.
S. Rao, J. Gross, S. Fekrat; Anaphylaxis Following Intravenous Fluorescein in a Vitreoretinal Clinic: Report of 4 Cases . Invest. Ophthalmol. Vis. Sci. 2006;47(13):4048.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report the incidence of anaphylaxis to intravenous fluorescein in a consecutive series of vitreoretinal patients and to review the published literature on adverse reactions.
Between 1998–2005, 1400 consecutive vitreoretinal patients undergoing fluorescein angiography at one satellite office were retrospectively reviewed. Medline search between 1950–2005 identified relevant published literature that was reviewed.
Four of 1400 (0.3%) patients developed anaphylaxis after receiving intravenous fluorescein. The reaction was promptly recognized and treated with injectable epinephrine (Epipen) by the eyeMD in the vitreoretinal clinic. All symptoms promptly resolved. The ambulance was called in all 4 cases. In one case, the 911 first responders arrived 20 minutes later and were only Basic Emergency Medical Technicians who were not able to carry or inject epinephrine at that time in North Carolina. No one died. Over the last 55 years, 14 cases (0.2%) of anaphylaxis and 7 deaths have been published. The unreported incidence of anaphylaxis is likely higher.
Anaphylaxis to fluorescein dye is uncommon, but unavoidable and does occur. A medical doctor must be on the premises whenever a fluorescein angiogram is performed to recognize and promptly treat anaphylaxis in affected individuals to prevent death.
This PDF is available to Subscribers Only